Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Wakefield, VA

May 26, 2001Lancaster County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 26, 2001, 12:15 PM EDT for Lancaster County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2001, 12:15 PM EDT (16:15 UTC)
Expired
May 26, 2001, 12:45 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Lancaster County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:52 AM EDT, 23 minutes earlier.

Area forecast discussion, May 26, 11:52 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1152 AM EDT SAT MAY 26 2001

***
UPDT TO THE ZFP FOR SVR WATCH. ALREADY REPORTS OF 1 TO 2 IN SIZE
HAIL...WKR WNDS IN LLVLS MAY LMT SVR WND PTNTL...WL MONITOR. GOTTA
RUN.

PTRN ALOFT HAS CHGD VRY LTL PAST 24 HRS...DOMINATED BY LRG STM INVOF
WRN LAKES/MIDWEST. MSTR AXIS HAS SHIFTED FM NR MTNS TO PDMNT FM NC
TO MD...WITH CSTL PLN GENLY FREE OF CLDS/PCPN ATTM. XPCTG ANOTHER
SHARP TEMP GRAD TO DVLP THIS AFTN...THIS TM TWD THE CSTL PLN INSTEAD
OF OVR PDMNT (LIKE YDA). ENHANCED WORDING FOR STRNG/SVR IN ZFP...MAY
BE A LTL MUCH GIVEN SUCH MARGINAL CONDS...BUT WONT TINKER TOO MUCH
FOR NOW. HV ADDED HVY RA PSBL...LLVL WNDS (925 TO 700 MB) WKR THAN
24 HRS AND PTNTL FOR TRAINING OF TSRAS IN CONTD SSW FLO.

CWF: NOTHING EXCITING IN LRG SCALE...JUST HV TO KP AN EYE ON THE
TSRAS ON BAY/OCN THRUT AFTN/EVE HRS.

FCSTID = 25

.AKQ...
MD...NONE.
NC...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT SATURDAY FOR ZONES
NCZ012>017...NCZ030>032...NCZ102.
VA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT SATURDAY FOR ZONES
VAZ063>064...VAZ070>100.

In the hours before

Special weather statement, May 26, 10:29 AM EDT, 1 hour 46 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-262000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1029 AM EDT SAT MAY 26 2001

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN THIRD OF VIRGINIA...NORTHEAST NORTH
CAROLINA...AND THE EASTERN SHORE. DAMAGING WIND GUSTS UP TO 60 MPH
AND HAIL 3/4 INCH OR LARGER WILL BE THE PRIMARY THREAT WITH THE
STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON
AND EVENING.

OCCASIONAL SUNSHINE THIS AFTERNOON WILL ALLOW THE MOIST AIRMASS TO
HEAT UP AND BECOME UNSTABLE. THIS WILL SET THE STAGE FOR
THUNDERSTORM DEVELOPMENT...WHICH WILL LIKELY OCCUR AS AN AREA OF LOW
PRESSURE TRACKS ACROSS THE AREA...PUSHING A WEAK COLD FRONT TO THE
COAST BY LATE TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

25
Local storm report, May 26, 11:10 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1110 AM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1044 AM    LANCASTER                 VA   1.75 INCH HAIL
05/26/01   LANCASTER                      REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 26, 11:29 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1129 AM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    4 W WILLIAMSBURG          VA   1.00 INCH HAIL
05/26/01   JAMES CITY                     REPORTED BY NATIONAL
                                          WEATHER SERVICE EMPLOYEE

25
Local storm report, May 26, 12:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1200 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    WILLIAMSBURG              VA   1.25 INCH HAIL
05/26/01   WILLIAMSBURG                  REPORTED BY
                                          NWS SPOTTER

1134 AM    NEAR LIGHTFOOT            VA   .88 INCH HAIL
05/26/01   JAMES CITY                     REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 26, 12:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1200 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1134 AM    NEAR LIGHTFOOT            VA   .88 INCH HAIL
05/26/01   JAMES CITY                     REPORTED BY LAW
                                          ENFORCEMENT

1125 AM    WILLIAMSBURG              VA   1.25 INCH HAIL
05/26/01   WILLIAMSBURG                  REPORTED BY
SPOTTERS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:00 AM EDTSevere Thunderstorm WarningAKQGoochland, Powhatan30 min
May 26, 10:41 AM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland34 min
May 26, 11:20 AM EDTSevere Thunderstorm WarningAKQJames City, York, City of Williamsburg25 min
May 26, 12:15 PM EDTSevere Thunderstorm WarningAKQMiddlesex30 min
May 26, 12:37 PM EDTSevere Thunderstorm WarningAKQNorthampton23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.